On finite rank deformations of Wigner matrices
Annales de l'I.H.P. Probabilités et statistiques, Volume 49 (2013) no. 1, p. 64-94

We study the distribution of the outliers in the spectrum of finite rank deformations of Wigner random matrices under the assumption that the absolute values of the off-diagonal matrix entries have uniformly bounded fifth moment and the absolute values of the diagonal entries have uniformly bounded third moment. Using our recent results on the fluctuation of resolvent entries (On fluctuations of matrix entries of regular functions of Wigner matrices with non-identically distributed entries, Unpublished manuscript; Fluctuations of matrix entries of regular functions of Wigner matrices, Unpublished manuscript) and ideas from (Fluctuations of the extreme eigenvalues of finite rank deformations of random matrices, Unpublished manuscript), we extend the results by Capitaine, Donati-Martin, and Féral (Ann. Probab. 37 (2009) 1-47; Ann. Inst. Henri Poincaré Probab. Stat. 48 (2012) 107-133).

Nous étudions la distribution des valeurs propres qui sortent de l'amas du spectre de matrices de Wigner deformées par une matrice de rang fini sous l'hypothèse que les valeurs absolues des éléments non diagonaux aient un moment d'ordre cinq uniformément borné et que valeurs absolues des éléments diagonaux aient un moment d'ordre trois uniformément borné. En utilisant des travaux récents (On fluctuations of matrix entries of regular functions of Wigner matrices with non-identically distributed entries, Unpublished manuscript; Fluctuations of matrix entries of regular functions of Wigner matrices, Unpublished manuscript) et des idées de (Fluctuations of the extreme eigenvalues of finite rank deformations of random matrices, Unpublished manuscript), nous étendons les résultats de Capitaine, Donati-Martin et Féral (Ann. Probab. 37 (2009) 1-47; Ann. Inst. Henri Poincaré Probab. Stat. 48 (2012) 107-133).

DOI : https://doi.org/10.1214/11-AIHP459
Classification:  60B20
Keywords: random matrices, ouliers in the spectrum, finite rank deformations
@article{AIHPB_2013__49_1_64_0,
     author = {Pizzo, Alessandro and Renfrew, David and Soshnikov, Alexander},
     title = {On finite rank deformations of Wigner matrices},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {49},
     number = {1},
     year = {2013},
     pages = {64-94},
     doi = {10.1214/11-AIHP459},
     zbl = {1278.60014},
     mrnumber = {3060148},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2013__49_1_64_0}
}
On finite rank deformations of Wigner matrices. Annales de l'I.H.P. Probabilités et statistiques, Volume 49 (2013) no. 1, pp. 64-94. doi : 10.1214/11-AIHP459. http://www.numdam.org/item/AIHPB_2013__49_1_64_0/

[1] G. W. Anderson, A. Guionnet and O. Zeitouni. An Introduction to Random Matrices. Cambridge Studies in Advanced Mathematics 118. Cambridge Univ. Press, New York, 2010. | MR 2760897 | Zbl 1184.15023

[2] Z. D. Bai. Methodologies in spectral analysis of large-dimensional random matrices, a review. Statist. Sinica 9 (1999) 611-677. | MR 1711663 | Zbl 0949.60077

[3] Z. D. Bai and J. Yao. Central limit theorems for eigenvalues in a spiked population model. Ann. Inst. Henri Poincaré Probab. Stat. 44 (2008) 447-474. | Numdam | MR 2451053 | Zbl 1274.62129

[4] Z. D. Bai and Y. Q. Yin. Necessary and sufficient conditions for the almost sure convergence of the largest eigenvalue of Wigner matrices. Ann. Probab. 16 (1988) 1729-1741. | MR 958213 | Zbl 0677.60038

[5] J. Baik and J. W. Silverstein. Eigenvalues of large sample covariance matrices of spiked population models. J. Multivariate Anal. 97 (2006) 1382-1408. | MR 2279680 | Zbl 1220.15011

[6] J. Baik, G. Ben Arous and S. Péché. Phase transition of the largest eigenvalue for non-null complex sample covariance matrices. Ann. Probab. 33 (2005) 1643-1697. | MR 2165575 | Zbl 1086.15022

[7] G. Ben Arous and A. Guionnet. Wigner matrices. In Oxford Handbook on Random Matrix Theory. G. Akemann, J. Baik and P. Di Francesco (Eds). Oxford Univ. Press, New York, 2011. | MR 2932641 | Zbl 1236.15063

[8] F. Benaych-Georges and R. Rao. The eigenvalues and eigenvectors of finite, low rank perturbations of large random matrices. Unpublished manuscript. Available at arXiv:0910.2120v3. | Zbl 1226.15023

[9] F. Benaych-Georges, A. Guionnet and M. Maida. Fluctuations of the extreme eigenvalues of finite rank deformations of random matrices. Unpublished manuscript. Available at arXiv:1009.0145. | MR 2835249 | Zbl 1245.60007

[10] F. Benaych-Georges, A. Guionnet and M. Maida. Large deviations of the extreme eigenvalues of random deformations of matrices. Unpublished manuscript. Available at arXiv:1009.0135v2. | MR 3000560 | Zbl 1261.15042

[11] M. Capitaine, C. Donati-Martin and D. Féral. The largest eigenvalue of finite rank deformation of large Wigner matrices: Convergence and non universality of the fluctuations. Ann. Probab. 37 (2009) 1-47. | MR 2489158 | Zbl 1163.15026

[12] M. Capitaine, C. Donati-Martin and D. Féral. Central limit theorems for eigenvalues of deformations of Wigner matrices. Ann. Inst. Henri Poincaré Probab. Stat. 48 (2012) 107-133. | Numdam | MR 2919200 | Zbl 1237.60007

[13] M. Capitaine, C. Donati-Martin D. Féral and M. Février. Free convolution with a semi-circular distribution and eigenvalues of spiked deformations of Wigner matrices. Unpublished manuscript. Available at arXiv:1006.3684. | Zbl 1245.15037

[14] X. Chen, H. Qi and P. Tseng. Analysis of nonsmooth symmetric-matrix-valued functions with applications to semidefinite complementary problems. SIAM J. Optim. 13 (2003) 960-985. | MR 2005912 | Zbl 1076.90042

[15] E. B. Davies. The functional calculus. J. Lond. Math. Soc. 52 (1995) 166-176. | MR 1345723 | Zbl 0858.47012

[16] R. Durrett. Probability. Theory and Examples, 4th edition. Cambridge Univ. Press, New York, 2010. | MR 2722836 | Zbl 1202.60001

[17] L. Erdös, H.-T. Yau and J. Yin. Rigidity of eigenvalues of generalized Wigner matrices. Unpublished manuscript. Available at arXiv:1007.4652. | MR 2871147 | Zbl 1238.15017

[18] D. Féral and S. Péché. The largest eigenvalue of rank one deformation of large Wigner matrices. Comm. Math. Phys. 272 (2007) 185-228. | MR 2291807 | Zbl 1136.82016

[19] Z. Füredi and J. Komlós. The eigenvalues of random symmetric matrices. Combinatorica 1 (1981) 233-241. | Zbl 0494.15010

[20] A. Guionnet and B. Zegarlinski. Lectures on logarithmic Sobolev inequalities. In Seminaire de Probabilités XXXVI. Lecture Notes in Math. 1801. Springer, Paris, 2003. | Numdam | MR 1971582 | Zbl 1125.60111

[21] B. Helffer and J. Sjöstrand. Equation de Schrödinger avec champ magnetique et equation de Harper. In Schrödinger Operators 118-197. H. Holden and A. Jensen (Eds). Lecture Notes in Physics 345. Springer, Berlin, 1989. | MR 1037319 | Zbl 0699.35189

[22] K. Johansson. Universality for certain Hermitian Wigner matrices under weak moment conditions. Unpublished manuscript. Available at arXiv:0910.4467. | Numdam | MR 2919198 | Zbl 1279.60014

[23] A. Khorunzhy, B. Khoruzhenko and L. Pastur. Asymptotic properties of large random matrices with independent entries. J. Math. Phys. 37 (1996) 5033-5060. | MR 1411619 | Zbl 0866.15014

[24] M. Maida. Large deviations for the largest eigenvalue of rank one deformations of Gaussian ensembles. Electron. J. Probab. 12 (2007) 1131-1150. | MR 2336602 | Zbl 1127.60022

[25] S. O'Rourke, D. Renfrew and A. Soshnikov. On fluctuations of matrix entries of regular functions of Wigner matrices with non-identically distributed entries. Unpublished manuscript. Available at arXiv:1104.1663v3. | MR 3090549 | Zbl 1280.15021

[26] D. Paul. Asymptotics of sample eigenstructure for a large dimensional spiked covariance model. Statist. Sinica 17 (2007) 1617-1642. | MR 2399865 | Zbl 1134.62029

[27] S. Péché. The largest eigenvalue of small rank perturbations of Hermitian random matrices. Probab. Theory Related Fields 134 (2006) 127-173. | MR 2221787 | Zbl 1088.15025

[28] A. Pizzo, D. Renfrew and A. Soshnikov. Fluctuations of matrix entries of regular functions of Wigner matrices. Unpublished manuscript. Available at arXiv:1103.1170v3. | MR 2880032 | Zbl 1246.60014

[29] M. Reed and B. Simon. Methods of Modern Mathematical Physics. IV: Analysis of Operators. Academic Press, New York, 1978. | MR 493421 | Zbl 0242.46001

[30] M. Shcherbina. Central limit theorem for linear eigenvalue statistics of the Wigner and sample covariance random matrices. Zh. Mat. Fiz. Anal. Geom. 7 (2011) 176-192, 197, 199. | MR 2829615 | Zbl 1228.15016

[31] M. Shcherbina. Letter from March 1, 2011.

[32] T. Tao. Outliers in the spectrum of iid matrices with bounded rank perturbations. Unpublished manuscript. Available at arXiv:1012.4818v2. | MR 3010398 | Zbl 1261.60009